I am a 26 year old female who has been addicted to vicodin for about 5 years. I've been taking it on a regular basis for over a year. I never take more than 8 pills in a 24 hour period, sometimes only taking 2. I know that many people have a habit much bigger than mine. I do however, feel that this drug has control of my life. I count my pills several times a day, and I get extremely anxious wondering how and if I can get more. I am able to get through a long day at work with the excitement of being able to go home, get into bed, and enjoy these pills. They've given me an unhealthy happiness that I haven't been able to achieve on my own, which I guess is the root of the problem. I really feel like I NEED to get off these pills before I get more out of control, and I guess I'm wondering what my first step is. I admit that I have a problem, but am worried to see my family doctor about this. He has prescribed vicodin to me on several occassions, and I don't want him to feel like I've betrayed him. I'm also currently getting several tests from him for other health problems, so I don't want to take the attention away from that. I feel like I need to see someone ASAP, as I only have a few days left worth of pills and I want to kick this. Who should I seek out for help? Just a drug councilor? Or should it be some kind of health professional? I don't live in a big city and have no clue where to start. Thanks.
24 Mar 2011
I would tell your family doctor just what you've written here. You are being honest, and asking for help. You haven't abused your meds, so your doc shouldn't be upset with you and will know where to go for help. Congratulations on facing a hard truth about yourself and seeking help! I wish you the best.
24 Mar 2011
I was in the same boat couple years ago. I didn't want to let my doctor down by telling him I had a problem with Vicodin. I was taking too many, along with wondering when the next bottle would arrive. But in the end I told him. He was not mad or discontinued my other health issues. He continues to take me seriously. He directed me to an addiction specialist that can prescribe Suboxone. But I am in a big city. I still take the Suboxone and am tapering off now. You can ask me any questions by selecting my avatar. Hope this helps. Cathleen186
24 Mar 2011
You have taken the first step by admitting you have a problem. You can go to your general practitioner or chose to go to a doctor who specializes in addictions. Google "addictions doctors" and see if there is one near you.
You can't just stop taking the vicodin without having withdrawls. You can taper off slowly reducing the number of pills you take over several weeks or you can use a medication like Suboxone or Subutex to help you overcome the addiction. The Suboxone/Subutex must be prescribed by a trained doctor in using this medication, not just by any doctor. There is protocol that must be followed when on this medication. It can be tricky but very effective for curbing the cravings and helping to overcome the physical part of the addiction. You will still need to address the mental part of the addiction whether you take the Suboxone/Subutex route or the taper route. The mental part requires addiction's therapy such as by a trained counselor or group therapy such as you would find in Narcotics Anonymous.
You have made a decision to kick this habit, now you will have to investigate your options. Most everything can be googled including finding a doctor that is allowed to prescribe Suboxone/Subutex by typing "suboxone doctors" if that is your choice.
I think you will be surprised to find there is plenty of help out there. In fact, there are wonderful people on this site that will be very supportive of you.
I wish you the very best and keep us posted,
25 Mar 2011
Thanks everyone. I've called the only 2 drug addiction centers in my area, and both have 3 month waiting periods to even be evaluated. I'm definitely struggling trying to find help, so I guess I will have to cave and talk to my family doctor. Unfortunately, I can't be seen by him for a week, and I only have 2 days worth of pills left, even with tapering.
23 Apr 2011
Thanks for all the support. Sorry It's taken me so long so respond; I've had a hell of a time. This problem is coming at the most inopportune time. I've gotten my doctor to write me a new script, and haven't started tapering yet. Things have been so overwhelming I've actually been taking more pils than ever before. I have made an appointment with the only drug center near me with openings, and its on Wednesday. From my understanding the first appointment is to get my insurance information and then see what my options for treatment are. They have one doctor on staff and they basically do meetings and outpatient stuff like that, but can refer me somewhere else if needed. I've taken a turn for the worse instead of the better, but still am going to get help and try to kick this. I'm also looking into finding a regular therapist, as this addiction must be the root of deeper problems.
It's just so hard with a full-time job, school full-time, and everything else going so badly. I really want to thank you all for taking the time to respond to me and give me advise. It means a lot, especially when I feel like this is something I can't talk about with my friends. Every time I fail, I feel like they'll be too disappointed in me. Thanks again.
- Vicodin Information for Consumers
- Vicodin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Vicodin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I've had severe back pain for over ten years and been prescribed every opiate there is. Dependency has been standard for me but I recently ...
7 answers • 15 May 2011
I started taking vicodin at the age of 15 and am now an unemployed 20 year old hoping to get my life back on track and kick this habit. It use to be ...
5 answers • 16 Aug 2011
Hello, I am 27 year old and have been addicted to vicodin/norco for 5 years. After I had my baby (5years ago) I was put on Tylenol/codiene and took ...
6 answers • 26 Nov 2011